Montreal police and the city’s public health department are investigating a spate of suspected overdoses that left six people requiring emergency services over the weekend.
Urgences-santé paramedics responded to the reported overdoses in the city’s Ville-Marie borough near the corner of Ontario and St-Dominique streets on Sunday afternoon.
Police spokesperson Jean-Pierre Brabant said a witness reported the situation and then paramedics called police for assistance.
All six people involved were reacting to the same unknown substance, according to Brabant. A sample of the drug is being analyzed to determine what it is exactly.
Two individuals were treated at the scene with naloxone, a medication that reverses opioid overdoses. Four others — all ranging in age from their 30s to 40s — were rushed to hospital after naloxone was used, according to police.
”We received a call for six people that were intoxicated, most probably by opioids,” Jean-Mari Dufresne, a supervisor at Urgences-santé, said. “Two people were in critical condition. Two others were semi-conscious.”
As of Monday afternoon, Brabant said the lives of five of the victims are not in danger. A 42-year-old woman remains in critical condition.
Investigators will meet with the individuals to gather more information about the suspected overdoses. No arrests have been made.
“We have an investigation that is open to understand the circumstance that led to those overdoses,” Brabant said.
Montreal’s public health department also confirmed it has launched its own investigation into the incident and to evaluate the risks for the public. It says this is “unfortunately not the first time this has occurred due to the instability and contamination of street drugs in Montreal, particularly by fentanyl, xylazine or nitazenes.”
“This situation is extremely worrying,” the department said in an email.
Public health authorities advise never consuming drugs alone and to attend supervised injection sites in the case of regular use. They also recommend having naloxone, a medication that reverses opioid overdoses, on hand and to call 911 in the event of overdoses.
It’s also best to use drug checking services and to reduce the dose — especially if it’s from a new source, according to public health.
Aside from investigating, Brabant said police will also patrol downtown Montreal near where the reported overdoses occurred to warn other drug users to be careful.
— with files from Global News’ Matilda Cerone